Aa
Aa
A
A
A
Close
Avatar universal

beta blockers and low blood pressure

I was just diagnosed with dilated cardiomyopathy with an EF of 40%.  I am not on any drugs yet, but I am worried about the effects of beta blockers and ACE inhibitors. I generally have normal to low blood pressure and am worried that these drugs will lower my blood pressure even more causing me to feel lightheaded (which I already do sometimes) and perhaps even faint.  I have a 6-yr-old daughter to take care of and can't afford to be incapacitated by dizziness.  Is there an alternative to these drugs?  
3 Responses
Sort by: Helpful Oldest Newest
976897 tn?1379167602
Due to the dilation, I assume your heart has tried to compensate already to try and get more blood around the body. This is known as remodelling. I know a lot of Doctors are in different camps over this, but I spoke to a Doctor 4 weeks ago who said he worked at a heart hospital for a few years and witnessed some dramatic improvements with the drug coenzyme Q10. He believes that the Doctors who have stated it probably has no effect have either never tried it, or have never witnessed the benefits on patients. Different brands of beta blockers have different effects on different patients. My beta blocker (bisoprolol) was quite strong and so I only needed a very small dose, hence it didn't really affect my blood pressure. I had to have ace inhibitors in addition to control that. I was only on 1.25mg a day of beta blocker and this kept my heart relaxed very nicely. Even a slight increase to 2.5mg a day was too much and caused me to be hospitalised.
Do they know the cause of your cardiomyopathy? was it a virus? did you have a heart attack? Have others in your family history had such a problem? I know in many cases no cause is found, but I wondered if yours was.
Helpful - 0
367994 tn?1304953593
I experience what you are going through 6 years ago.  The left ventricle dilates (remodels) due to an underlying cause that overworks the heart.  The medication will almost always reverse remodeling when the workload (referred to as afterload) is reduced.  The medication you are receiving lowers the afterload by decreasing the resistance the heart pumps against.  My medication is lisinopril (ACE inhibitor) and coreg (beta blocker).

My cariologist wants my blood pressure less than 120/80, and as low as possible without side effects.  The coreg with lisinopril does dilate the vessels and maintains heart rate stability, and if there is a side effect of lightheadedness, etc. the doctor would adjust or find the medication that is right for you.

Your weak heart as indicated by lower than normal EF (amount of blood pumped with each heartbeat).  If you don't take medication, your heart may not recover and will eventually begin to fail and have the inability to pump enough oxygenated blood to meet the demand. It happened to me six years ago my heart was failing and caused congested heart failure.  I did not know I had a heart problem until heart failure, but if I had known there could have been treatment that prevented that event.  You have had a warning and treatment will prevent further complications.

,
Helpful - 0
Avatar universal
I had 2 stents put in May 26 2010. Recovery uneventful. Cardiologist put me on Coreg, lisprinol, and Plavix. After 4 days at home I noticed I had shortness of breath almost all the time when I was awake. Dr decided to take me off Coreg to see if that helped. It is now 5 days off the Coreg. The SOB is still with me all the time. Any thoughts. I did not have any shortness of breath before the stents were put in.
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Disease Community

Top Heart Disease Answerers
159619 tn?1538180937
Salt Lake City, UT
11548417 tn?1506080564
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.